High Wind, W Pacific
- When
- January 1, 8:00 AM PST to 6:00 PM PST
- Where
- W Pacific forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- OTHER FEDERAL AGENCY
A strong low pressure system moving northward just off the Washington Coast caused high winds. Cape Disappointment reported a gust to 59 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong low pressure system moving northward just off the Washington Coast caused high winds. Cape Disappointment reported a gust to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 1, 2:52 AM PST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
252 AM PST SUN JAN 01 2006
.SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM WAS DEEPENING OFF THE
OREGON COAST AND WILL LIFT NORTH TO VANCOUVER ISLAND THIS EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE ONSHORE BY NOON AND EAST OF THE
CASCADES LATE TODAY. THE ACCOMPANYING FRONT MAY SPLIT OR STRETCH A
BIT AS IT COMES INLAND. SHOWERS WILL CONTINUE TONIGHT AND MONDAY...
FOLLOWED BY ANOTHER DECENT FRONT TUESDAY. THE WEATHER WILL CONTINUE
UNSETTLED THROUGH MUCH OF THE FIRST WEEK OF THE NEW YEAR.
&&
.SHORT TERM...SATELLITE SHOWS STRONG LOW DEVELOPING WITH CENTER OUT
NEAR 44N 132W OR SO AND A SIGNIFICANT SHORT WAVE TO ITS SOUTHEAST.
BUOY 46006 HAD SEVERAL HOURS OF GUSTS ABOVE 50 KT WITH A WEST TO
SOUTHWEST DIRECTION. BUOY 46002 300 MILES OFF SOUTHERN OREGON HAD A
WIND GUST TO 76 KT WHICH MAY HAVE HAD A CONVECTIVE CONTRIBUTION.
NONETHELESS THIS IS A VERY STRONG SYSTEM...AND THE GFS MODEL SEEMS
BEST WITH THE POSITION AND TRACK THOUGH PROBABLY A BIT WEAK ON THE
INTENSITY. THE TRACK TAKES THE LOW INSIDE 130W TODAY AND ONTO THE
NORTHERN HALF OF VANCOUVER ISLAND THIS EVENING. WILL CONTINUE HIGH
WINDS WARNING FOR PREFRONTAL WINDS THIS MORNING ON THE CENTRAL COAST
SOUTH OF THE EXPECTED TRIPLE POINT...AS WELL AS A HIGH WIND WARNING
FOR THE SOUTH WASHINGTON AND NORTH OREGON COASTS FOR WINDS AROUND THE
BENT BACK OCCLUSION AROUND THE LOW CENTER LATER THIS MORNING THROUGH
EARLY EVENING. WILL HAVE A STORM WARNING IN THE COASTAL WATERS. IN
ADDITION...THE WAVE MODELS FORECAST 29 TO 32 FOOT SEAS ON OUR COAST
THIS AFTERNOON AND EVENING. DUE TO THE WAVE GENERATION AREA OUT NEAR
BUOY 46006 AND THE SUBSEQUENT MOVEMENT OF THE LOW...WE COULD GET INTO
A DYNAMIC FETCH SITUATION AND THE SEAS COULD BE HIGHER. WITH OUR
COASTAL RIVERS STILL RUNNING QUITE HIGH...HAVE DECIDED TO UPGRADE THE
HIGH SURF ADVISORY AND THE COASTAL FLOOD ADVISORY FOR TIDAL OVERFLOW
TO A COASTAL FLOOD WARNING.
THE FRONT COMES ONSHORE BY NOON ON THE COAST...AND MOVES EAST OF THE
CASCADES BY EVENING. WILL BE TRANSITIONING TO SHOWERS BEHIND THE
FRONT. THERE HAVE BEEN PLENTY OF POSITIVE LIGHTNING STRIKES ALONG THE
FRONT AND HAVE INCLUDED THUNDERSTORMS IN THE COASTAL WATERS AND ALONG
THE IMMEDIATE COAST TODAY AND INTO THE COAST RANGE IN THE AFTERNOON.
THE FRONT SHOULD WEAKEN SOME AS IT COMES IN BUT THE MODELS...
ESPECIALLY THE ETA...SUGGEST ENOUGH QPF FOR A POSSIBLE SNOW ADVISORY.
WILL ISSUE A LOW END SNOW ADVISORY FOR THE CASCADES WITH THIS
PACKAGE.
SHOWERS DECREASE SOME LATER TONIGHT...BUT THEN THE REST OF THE UPPER
TROUGH COMES THROUGH MONDAY AND MONDAY EVENING FOR MORE SHOWERS. WE
COULD AGAIN GET SNOW ADVISORY AMOUNTS IN THE CASCADES WITH THIS
FEATURE. STILL LOOKS UNSTABLE ALONG THE COAST MONDAY AND WILL KEEP A
CHANCE OF THUNDERSTORMS.
SHOWERS TAPER OFF MONDAY NIGHT AS WE ARE BETWEEN SYSTEMS...THEN
ANOTHER DECENT FRONT WITH POSSIBLE GALES COMES ONSHORE TUESDAY.
TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
REDUCING POPS SOMEWHAT ON THU AS ECMWF AND ENSEMBLES SHOWING TENDENCY
FOR RIDGING...AS NE PACIFIC LOW MOVES FARTHER OFFSHORE. BELIEVE THAT
SYSTEMS COMING IN AND MEETING RIDGE WILL SHOW WEAKENING...LEAVING
WESTERN OREGON WITH LESSER CHANCE FOR PRECIPITATION. DAYS 6 AND 7
REDUCED POPS MINIMALLY TO REFLECT THE MODELS MOVING TOWARD RIDGING
OVER THE AREA...BUT STILL ILLUSTRATING HIGH CHANCE IN THE GRIDS.
WILLMAN
&&
.MARINE...WILL HAVE A STORM WARNING TODAY AND COASTAL FLOOD WARNING.
UP TO 32 FEET FORECAST ON THE ENP WAVE MODEL. THIS COULD BE A DYNAMIC
FETCH SITUATION WITH EVEN HIGHER SEAS POSSIBLE. ALSO HAVE HIGH FLOWS
IN THE COASTAL RIVERS INTERACTING WITH THE HIGH SEAS COMPOUNDING THE
POSSIBLE COASTAL FLOODING SITUATION.
&&
.AVIATION...TAFS REFLECT EXPECTED CONDITIONS NEXT 24 HOURS.
&&
.PRELIMINARY POINT POPS
AST +9768 PDX 98767 SLE 98767 EUG 98767
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH EARLY
EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU TONIGHT.
COASTAL FLOOD WARNING CAPE SHOALWATER TO FLORENCE TODAY.
HIGH WIND WARNING CENTRAL OREGON COAST THROUGH THIS MORNING.
HIGH WIND WARNING NORTH OREGON COAST AND SOUTH WASHINGTON
COAST TODAY.
SNOW ADVISORY CASCADES 8 AM THIS MORNING UNTIL 7 PM THIS
EVENING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 508 AM PST SUN JAN 1 2006 PZZ250-255-270-275-021430- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STORM WARNING IN EFFECT TODAY ALL WATERS AND EARLY THIS EVENING IN THE NORTHERN WATERS. SEE PDXCWFPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE FORCE WIND EXPECTED AT TIMES TUESDAY THROUGH THURSDAY. SEE PDXCWFPQR FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-021430- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT COASTAL FLOOD WARNING IN EFFECT TODAY. SEE PDXCFWPQR FOR DETAILS. HIGH WIND WARNING IN EFFECT CENTRAL OREGON COAST THIS MORNING. HIGH WIND WARNING IN EFFECT 10 AM THIS MORNING UNTIL 6 PM THIS EVENING NORTH OREGON AND SOUTH WASHINGTON COASTS. SEE PDXNPWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS POSSIBLE TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003>008-010-012-WAZ020-022-039-021430- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS INLAND VALLEYS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON...AND THE NORTH AND CENTRAL OREGON CASCADE FOOTHILLS .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS IN THE AREA. SEE PDXFLSPQR FOR DETAILS. FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON FOR THE WILLAMETTE RIVER ABOVE OREGON CITY LOCKS. SEE PDXFFAPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-021430- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW ADVISORY IN EFFECT THROUGH 7 PM THIS EVENING. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOW IS LIKELY AT TIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ009-WAZ023-040-021430- WESTERN COLUMBIA RIVER GORGE-SOUTH WASHINGTON CASCADE FOOTHILLS- 508 AM PST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON...AND THE SOUTH WASHINGTON CASCADE FOOTHILLS .DAY ONE...TODAY AND TONIGHT STRONG GUSTY EAST WINDS ARE EXPECTED NEAR THE WESTERN COLUMBIA RIVER GORGE TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485912.